Alert archive / Minnesota / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 20, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 27, 2014, 7:57 PM CDT for Lyon County, Minnesota. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2014, 7:57 PM CDT (00:57 UTC)
- Expired
- May 27, 2014, 8:45 PM CDT
- In force
- 48 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Lyon County, MN
The radar
The Sioux Falls radar (KFSD), 115 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 8:00 PM CDT | HAIL 1 | 2 Ssw Marshall, MN | ENOUGH HAIL TO COVER THE GROUND. PEA TO NICKEL WITH A FEW UP TO QUARTERS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.0 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 786 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -74 m²/s²
- 0-3 km storm-relative helicity
- -39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
414
WUUS53 KFSD 280057
SVRFSD
MNC083-280145-
/O.NEW.KFSD.SV.W.0020.140528T0057Z-140528T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
757 PM CDT TUE MAY 27 2014
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL LYON COUNTY IN SOUTHWEST MINNESOTA...
* UNTIL 845 PM CDT
* AT 754 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MARSHALL...
AND MOVING SOUTHWEST AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF CENTRAL
LYON COUNTY...INCLUDING THE FOLLOWING LOCATIONS...LYND AND
CAMDEN STATE PART.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4432 9584 4441 9601 4451 9584 4443 9569
TIME...MOT...LOC 0057Z 039DEG 8KT 4444 9581
HAIL...1.25IN
WIND...60MPH
$$
CHAPMAN2 follow-up statements
349 WWUS53 KFSD 280110 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 810 PM CDT TUE MAY 27 2014 MNC083-280145- /O.CON.KFSD.SV.W.0020.000000T0000Z-140528T0145Z/ LYON MN- 810 PM CDT TUE MAY 27 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL LYON COUNTY UNTIL 845 PM CDT... AT 810 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MARSHALL...MOVING SOUTH AT 15 MPH. THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF CENTRAL LYON COUNTY NEAR AND EAST OF LYND. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4444 9588 4441 9572 4432 9584 4437 9593 TIME...MOT...LOC 0110Z 015DEG 15KT 4439 9583 WIND...HAIL 60MPH 1.00IN $$ CHAPMAN
210 WWUS53 KFSD 280127 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 827 PM CDT TUE MAY 27 2014 MNC083-280137- /O.CAN.KFSD.SV.W.0020.000000T0000Z-140528T0145Z/ LYON MN- 827 PM CDT TUE MAY 27 2014 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LYON COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF THE WARNED AREA...HOWEVER GUSTY WINDS AND BRIEF ARE STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 4444 9588 4441 9572 4432 9584 4437 9593 TIME...MOT...LOC 0127Z 015DEG 15KT 4432 9586 $$ CHAPMAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:35 PM CDT, 4 hours 22 minutes earlier.
Area forecast discussion, May 27, 3:35 PM CDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 335 PM CDT TUE MAY 27 2014 .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 334 PM CDT TUE MAY 27 2014 DIURNALLY DRIVEN SHOWERS AND THUNDERSTORMS TRYING TO DEVELOP MAINLY IN EASTERN PORTIONS OF THE FORECAST AREA. APPEAR TO BE HAVING TOUGH TIME SUSTAINING GIVEN POCKET OF SLIGHTLY COOLER SURFACE TEMPERATURES AND THUS RELATIVELY LOWER INSTABILITY. WILL CARRY ISOLATED-SCATTERED POPS THROUGH BALANCE OF THE AFTERNOON...BUT ANTICIPATE ANY ACTIVITY TO QUICKLY DIMINISH AS HEATING WANES AFTER 00Z...SO VERY LITTLE WILL BE CARRIED INTO THE NEW FORECAST. ALSO HAVE TO LOOK AT OUR NORTHWEST AS ANOTHER WEAK WAVE MOVES THROUGH THE WESTERN AND CENTRAL DAKOTAS THIS EVENING AND OVERNIGHT. LOW CONFIDENCE THAT THIS ACTIVITY WILL HOLD TOGETHER LONG ENOUGH TO MOVE INTO OUR FORECAST AREA...SO OPTED TO LEAVE OUR NORTHWEST AREAS DRY THIS EVENING. UPPER RIDGE BECOMES MORE DOMINANT ACROSS THE AREA WEDNESDAY...BUT A WEAK WAVE SLIDING DOWN THE EASTERN EDGE OF THE RIDGE MAY BRUSH OUR FAR EAST/SOUTHEAST AREAS WITH SOME CLOUDS AND SPOTTY SHOWERS BRIEFLY WEDNESDAY MORNING. OTHERWISE EXPECTING DRY CONDITIONS TO DOMINATE FOR MOST AREAS TONIGHT AND WEDNESDAY...WITH LOWS TONIGHT AROUND 60 AND HIGHS WEDNESDAY IN THE 80S. .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY) ISSUED AT 334 PM CDT TUE MAY 27 2014 WARM AND DRY WILL GENERALLY BE THE RULE OVER THE NEXT FEW DAYS AS LARGE UPPER LEVEL RIDGE BUILDS AHEAD OF A FULL LATITUDINAL TROUGH ALONG THE WEST COAST. 850 HPA TEMPS WARM INTO THE MID AND UPPER TEENS. CAP APPEARS TO BE SOMEWHAT WEAKER ACROSS THE EASTERN HALF OF THE FORECAST AREA ON FRIDAY...DESPITE THE FACT THAT THE UPPER LEVEL PATTERN IS RELATIVELY NON-SUPPORTIVE OF CONVECTION. HAVE ADDED 20 PERCENT CHANCE ACROSS NORTHWEST IOWA FOR LATE AFTERNOON THUNDERSTORM CHANCES. BETTER CHANCES OF PRECIPITATION ENTER INTO THE FORECAST SATURDAY INTO NEXT WEEK AS A SERIES OF SHORT WAVES MOVES ACROSS THE AREA AHEAD OF DISORGANIZED TROUGH LIFTING TO THE NORTHEAST. IN GENERAL...THE TROUGH IS EXPECTED TO REMAIN FOCUSED TO THE NORTH OF THE FORECAST AREA...BUT THE CHANCE OF THUNDERSTORMS EXISTS SATURDAY THROUGH TUESDAY AHEAD OF THE COLD FRONT PASSAGE ASSOCIATED WITH UPPER LOW LAT IN THE DAY ON TUESDAY. INSTABILITY LOOKS SUFFICIENT FOR STRONGER STORMS...ESPECIALLY FOR LATE AFTERNOON/EARLY EVENING STORMS. CERTAINLY THE POTENTIAL FOR LARGE HAIL...AND POTENTIALLY ADDITIONAL SEVERE WEATHER THREATS AS MORE OF THE MICROSCALE FEATURES OF THE PATTERN BECOME RESOLVED. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 1243 PM CDT TUE MAY 27 2014 GENERALLY VFR CONDITIONS EXPECTED THROUGH THE PERIOD WITH VARIABLE WINDS AT OR BELOW 10KTS. DEVELOPMENT OF ISOLATED-SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE 27/19Z-28/01Z...HOWEVER EXACT LOCATION AND TIMING OF ACTIVITY DIFFICULT TO PINPOINT. THUS HAVE LEFT MENTION OF TSRA OUT OF TAFS AT THIS TIME...BUT WILL MONITOR DEVELOPMENT CLOSELY AND AMEND AS NEEDED. BEYOND EARLY EVENING...FURTHER DEVELOPMENT OF CONVECTION IS UNLIKELY ACROSS THIS FORECAST AREA. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...JH LONG TERM... AVIATION...JH
Hazardous weather outlook, May 27, 4:36 AM CDT, 15 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 436 AM CDT TUE MAY 27 2014 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ040-055-056-060>062-065>071-280945- LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON- PIPESTONE-ROCK-DIXON-DAKOTA-BROOKINGS-LAKE-MOODY-HANSON-MCCOOK- MINNEHAHA-HUTCHINSON-TURNER-BON HOMME-YANKTON-UNION- 436 AM CDT TUE MAY 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY...ESPECIALLY IN THE AFTERNOON. WHILE NO SEVERE STORMS ARE EXPECTED...SOME STORMS COULD PRODUCE SMALL HAIL AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. SDZ038-039-050-052>054-057>059-063-064-280945- BEADLE-KINGSBURY-GREGORY-JERAULD-SANBORN-MINER-BRULE-AURORA- DAVISON-CHARLES MIX-DOUGLAS- 436 AM CDT TUE MAY 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, May 27, 7:50 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
750 PM CDT TUE MAY 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM HAIL MARSHALL 44.45N 95.79W
05/27/2014 E0.88 INCH LYON MN EMERGENCY MNGR
&&
JSHEEHANNearby
Severe Thunderstorm Warnings in Minnesota, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.